, Volume 15, Issue 1, pp 155–159 | Cite as

Sufficient conditions for positive definiteness of tridiagonal matrices revisited



We review several sufficient conditions for the positive definiteness of a tridiagonal matrix and propose a different approach to the problem, recalling and comprising little-known results on chain sequences.


Chain sequences Wall–Wetzel theorem Tridiagonal matrix Positive definite matrix 

Mathematics Subject Classification (2000)

15A15 15A57 15A45 15A60 15A48 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Johnson C.R.: Positive definite matrices. Am. Math. Mon. 77(3), 259–264 (1970)MATHCrossRefGoogle Scholar
  2. 2.
    Shilov G.E.: Linear Algebra. Dover, New York (1977)Google Scholar
  3. 3.
    Taussky O.: A recurring theorem on determinants. Am. Math. 56, 672–676 (1949)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Barrow D.L., Chui C.K., Smith P.W., Ward J.D.: Unicity of best mean approximation by second order splines with variable knots. Math. Comp. 32, 1131–1143 (1978)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Johnson C.R., Neumann M., Tsatsomeros M.: Conditions for the positivity of determinants. Linear Multilinear Algebra 40, 241–248 (1996)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Chien M.-T., Neumann M.: Positive definiteness of tridiagonal matrices via the numerical range. Elect. J. Linear Algebra 3, 93–102 (1998)MATHMathSciNetGoogle Scholar
  7. 7.
    Wall H.S.: Analytic Theory of Continued Fractions. Van Nostrand, New York (1948)MATHGoogle Scholar
  8. 8.
    Ismail M.E.H., Li X.: Bound on the extreme zeros of orthogonal polynomials. Proc. Am. Math. Soc. 115, 131–140 (1992)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Chihara T.S.: Chain sequences and orthogonal polynomials. Trans. Am. Math. Soc. 10, 1–16 (1962)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Chihara T.S.: An Introduction to Orthogonal Polynomials. Gordon and Breach, New York (1978)MATHGoogle Scholar
  11. 11.
    Ismail M.E.H., Muldoon M.E.: A discrete approach to monotonicity of zeros of orthogonal polynomials. Trans. Am. Math. Soc. 323, 65–78 (1991)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Wall H.S., Wetzel M.: Quadratic forms and convergence regions for continued fractions. Duke Math. J. 11, 373–397 (1944)CrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser/Springer Basel AG 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of AveiroAveiroPortugal
  2. 2.Department of MathematicsUniversity of CoimbraCoimbraPortugal

Personalised recommendations